It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addiction & Recovery Message Board


Addiction & Recovery Board Index


Hi Jonsonben,

Nice to mech'ya. We're in the same boat. This will be a bit long as it is everything I have learned about tapering. I am currently tapering down from 100mcg/h Fentanyl that I've used for three years for nerve pain in my face. Two years before was methadone, Oxycodone, Morphine, Percocet, failed surgery, failed surgery. Pain meds allowed me the time I needed to rebuild my life after pain hell and to make friends with it and come to radical acceptance of my pain. Opiates started out so helpful, but they are not a long term solution. I'm only 38 and can't live like this, on meds, for ever!

I've got a very kind and smart pain doc in a large non-profit HMO who also had me have a chat with the addiction medication department to get more info and to see if a quick detox in hospital would be good for me. The following is the plan we put together. Note I am very sensitive to withdrawal symptoms, especially during patch change over I feel like I am coming out of my skin and it gets worse as the months go by and my tolerance increased until my next dose increase.

I will taper down 12mcg/h every six days (you could do it every seven... I don't have a work week so we did six to save a little time. Or slower. As slow as you want to go. Slower is probably better, but depends on your situation and how long you want to feel crappy.) I'm down to 50mcg/h and it has not been to bad. You will experience some form of withdrawals and they are different for everybody. I feel fine other than coming out of my skin horribly. This is there the clonodine (not to be confused with clonopin) is a huge help. It is a blood pressure medication that also helps with withdrawal anxiety and is non addictive. It's been a life saver! Just don't take so much that you get so light headed you can't stand up. I was also prescribed Librium (a benzodiazapine) to help with sleep at night and this helps enormously. Getting a decent sleep at night will make the whole process much easier. I was also prescribed Ativan for anxiety. I don't like it as much as the clonodine so I stick with the clonodine; though Ativan is helpful for anxiety and others seem to do very well with it. They also gave me Bentyl for abdomenal cramps and 800mg motrin for pain/discomfort but I haven't required any. I'm prescribed to use all these on an as needed basis.

My experience? It has not been that bad. I feel quite tired and heavy and it takes a lot more effort to get my butt up and do basic things, like cook, clean and finally toss out the rotting food that only made it as far as the deck but not into the woods where it belongs. But I am kinda lazy anyway. Being tired is part of the deal. My mind is active, it's just my body is heavy and doesn't want to go. Depression can also be part of the deal. You make break out into huge deep sobs for no reason. If you do, you're tapering too fast for your system so slow down. This happened to me when I tried to go too fast. It's absolutely NOT worth it. Going gentle and easy gives gives your brain time to start doing what the fentanyl took over, that is making endorphines and natural opiates that regulate mood and well being. (Thats why we felt so good when we first started it.) Initially I wanted to get off as fast as I could. But doing a slow gentle taper has been much easier on me.

If you can take some time off, do so for the first week or two while you get used to it, that may help. Or a long weekend for the first jump. But staying busy may be an asset. Depends on your work too. Probably not a good idea if you're a pilot! Also, stock up on plenty of healthy food so you don't have to cook, or enlist friends/family to help. Staying with a friend was helpful for me for the first two weeks. Vitamins, a B complex vitamin and protein supplement also help.

If you have to do this around a work week, the two days after you make a step down will be the hardest days before you stabilize at your new dose. You can make the drop as soon as you get home from work, or even a few hours before you get off, take the clonodine and/or ativan just as the WDs kick in gently and stay on top of them. Don't let them get away as it will be harder to coral them later.

It is important to have a doctor, nurse and pharmacist lined up and ready to help and guide you, especially if you get into trouble or need to change meds or get something in a hurry. Nurses and pharmacists are great since you don't need an appointment to talk to them and you can get more than 10 minutes from them. It is important you feel comfortable with your doc and you trust him/her and he/her trusts you. Ideally you will taper under the guidance of a pain clinic doc or an addiction medicine doc (addiction medicine docs also help us non-addict pain patients get free.) Most regular docs don't have the experience/training to taper one property or know how to do it without putting you through unneeded hell in the process. (I had one, who was a very good primary care doc who tried to taper my at 10% a day and that was a horrible disaster. I ended up so sick I couldn't even cook.) Having a counselor lined up as an insurance policy in case you fall into depression is a good idea as well.

Finally, having understanding friends and family to hold your back while you go through this will make a big difference. If you live with a wife, kids or others, they need to understand you may not be available for periods of time, period. And they need to be prepared to pull your weight if your get up and go got up and went! Crippling fatigue is the most common complaint.

Getting out for a mile long walk or other exercise at least once a day is really important, and will help you feel more normal and will help your body start producing it's natural endorphines. Hot baths/hot tub/sauna help a lot too (though don't sweat your patch off. That sucks.) It may be worth a gym membership for a month or two just for these facilities if all you have is a shower. Plus you can exercise at the gym. I find just laying in the sun helps a lot to. Staying busy and distracted helps a lot. Movies or a long video game can provide hours of distraction relief when things get hairy or while you are waiting for a dose of clonodine to kick in. I enjoyed GTR Evolution - a car racing simulator.

Finally, lots of patience. Patience will be your best friend. Patience is what is making my whole experience manageable. Patience will also help you manage what pain you may have to deal with. In fact, my taper is teaching me patience at a whole new level. It was my impatience that got me into this mess in the first place I now realize. I hope you are able to get good support for a gentle detox and have a good doc who will prescribe the above meds if they are safe for you. They really help a ton. I'd only do a fast detox in a hospital or detox facility, with all their injectable meds.

So thats all I know. I hope it is helpful to you and many others who read this. Getting off these meds doesn't have to be a hell march. Clonodine, Ativan, Librium, Bentyl, Motrin, B complex, exercise, hot baths, good friends, and busy work make it quite doable and not a miserable process.

Good luck!

thatmonk:angel:





All times are GMT -7. The time now is 12:57 PM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!